Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 232, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 28, 2008, 9:22 PM CDT for Aurora County, Jerauld County, Sanborn County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 28, 2008, 9:22 PM CDT (02:22 UTC)
- Expired
- Jul 28, 2008, 10:00 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Aurora County, SD, Jerauld County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 9:25 PM CDT | TSTM WND GST 60 | 10 S Lane, SD | GUSTS UP TO 60 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 2.4 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 4093 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 826 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 100 m²/s²
- 0-3 km storm-relative helicity
- 360 m²/s²
- Significant tornado parameter
- 4.8
- Supercell composite
- 26.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 290222
SVRFSD
SDC003-073-111-290300-
/O.NEW.KFSD.SV.W.0232.080729T0222Z-080729T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
922 PM CDT MON JUL 28 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN JERAULD COUNTY IN EAST CENTRAL SOUTH DAKOTA
WESTERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA
NORTHERN AURORA COUNTY IN SOUTHEAST SOUTH DAKOTA
* UNTIL 1000 PM CDT
* AT 922 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 16 MILES SOUTH OF LANE...OR 26
MILES WEST OF MITCHELL...MOVING NORTHEAST AT 33 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
WESSINGTON SPRINGS AROUND 945 PM CDT...
LANE AROUND 950 PM CDT...
WOONSOCKET AROUND 955 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4413 9802 4384 9830 4384 9833 4381 9833
4374 9840 4381 9869 4420 9853
TIME...MOT...LOC 0222Z 206DEG 28KT 4386 9851
$$
CHAPMAN2 follow-up statements
000
WWUS53 KFSD 290238
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
938 PM CDT MON JUL 28 2008
SDC003-073-111-290300-
/O.CON.KFSD.SV.W.0232.000000T0000Z-080729T0300Z/
JERAULD SD-SANBORN SD-AURORA SD-
938 PM CDT MON JUL 28 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT
FOR NORTHERN AURORA...WESTERN SANBORN AND EASTERN JERAULD COUNTIES...
AT 938 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF
WOONSOCKET...OR 20 MILES NORTHWEST OF MITCHELL...MOVING NORTHEAST AT
38 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
WOONSOCKET AROUND 950 PM CDT...
THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A
STURDY BUILDING AND STAY AWAY FROM WINDOWS.
LAT...LON 4413 9802 4384 9830 4384 9833 4381 9833
4374 9840 4381 9869 4420 9853
TIME...MOT...LOC 0238Z 216DEG 33KT 4397 9830
$$
CHAPMAN000
WWUS53 KFSD 290258
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
958 PM CDT MON JUL 28 2008
SDC003-073-111-290305-
/O.EXP.KFSD.SV.W.0232.000000T0000Z-080729T0300Z/
JERAULD SD-SANBORN SD-AURORA SD-
958 PM CDT MON JUL 28 2008
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN AURORA...WESTERN
SANBORN AND EASTERN JERAULD COUNTIES WILL EXPIRE AT 1000 PM CDT...
AT 958 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THAT THE SEVERE THUNDERSTORM HAD WEAKENED AND IS NO LONGER SEVERE.
A STRONG STORM NEAR FORESTBURG WILL PRODUCE HEAVY RAIN AND WIND
GUSTS TO 40 TO 50 MPH AS IT MOVES NORTHEAST AT 30 MPH.
LAT...LON 4413 9802 4384 9830 4384 9833 4381 9833
4374 9840 4381 9869 4420 9853
TIME...MOT...LOC 0255Z 227DEG 25KT 4400 9819
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:07 PM CDT, 6 hours 15 minutes earlier.
Area forecast discussion, Jul 28, 3:07 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 307 PM CDT MON JUL 28 2008 .DISCUSSION... CHANCES FOR THE DEVELOPMENT OF SFC BASED CONVECTION ON THE LOW SIDE THIS AFTERNOON/EVENING. ABR 18Z SOUNDING...AND ACARS SOUNDINGS INDICATING SFC TEMPS AT LEAST INTO THE MID 90S AND DEW POINTS IN THE LOWER 70S TO BREAK CAP. STRATUS HAS REALLY HELD SFC TEMPS DOWN THROUGH EARLY AFTERNOON AND NOT LIKELY THERE WILL BE ENOUGH ADDITIONAL DAYTIME HEATING TO BREAK THE CAP. STILL...THERE IS SOME ELEVATED INSTABILITY...SO CAN NOT RULE OUT ELEVATED CONVECTION WHICH IS OVER CNTRL SD EVENTUALLY ROOTING INTO THE BNDRY LAYER. ALSO...COULD SEE STORMS POP IN SW SD NEAR A DRYLINE. OTHERWISE WILL HAVE TO WATCH THE POSSIBILITY OF STORMS DROPPING SE OUT OF NE ND LATE TONIGHT. SHOULD STORMS DEVELOP...THERE IT IS LIKELY SOME WILL BE SEVERE. CAPE VALUES VERY HIGH IN THE 4000-5000 J/KG...SUPPORTIVE OF VIGOROUS UPDRAFTS...ALTHOUGH SHEAR IS LESS THAN IMPRESSIVE. BEST CUMULATIVE SHEAR WILL BE ALONG THE NRN PERIPHERY OF THE CWA...WHICH IS WHERE THE HIGHEST POTENTIAL FOR STRONG STRAIGHT LINE WINDS WILL EXIST...ALTHOUGH 0-6 KM THETAE DIFFERENCE OF 40 INDICATES SEVERE DOWNBURST WINDS ARE POSSIBLE WITH ANY STORMS THIS EVENING. LARGE HAIL WILL ALSO BE POSSIBLE WITH STRONGER STORMS. NOT A CLASSIC SETUP FOR FLOODING WITH TONIGHTS STORMS...BUT VERY JUICY BNDRY LAYER PRODUCING PWS AROUND 2 INCHES...SO SOME FLASH FLOODING IS A POSSIBILITY. TUESDAY SHOULD SEE ANY OVERNIGHT ACTIVITY EXIT PRETTY QUICKLY IN THE MORNING. AS STATED BEFORE...STRONG MID LEVEL CAP FROM ABOUT 750-800MB MAY KEEPING ACTIVITY TO THE NORTH AND EAST OF THE CWA ANYWAY...SO WILL JUST HAVE SOME 20 POPS IN. AS UPPER LEVEL SUPPORT EXITS WEAK RIDGING WILL MOVE IN AND SHOULD SUPPRESS ANY ACTIVITY DURING THE DAY. THE ONLY EXCEPTION WILL BE THE FAR SOUTHERN CWA WHERE A WEAK BOUNDARY AND VERY WEAK UPPER LEVEL SUPPORT COULD SPAWN A FEW THUNDERSTORMS. HIGHS ON TUESDAY GENERALLY FROM THE MID 80S TO LOWER 90S. TUESDAY NIGHT INTO WEDNESDAY SHOULD PROVE TO BE GENERALLY QUIET WITH A LITTLE INSTABILITY INTO CENTRAL SD. WILL MAINTAIN A LOW POP WEST OF THE JAMES VALLEY FR THIS...OTHERWISE DRY. AS EXPECTED...FORECASTING LOWS IN THE 60S AND HIGHS FROM THE MID 80S TO LOWER 90S. WE COULD SNEAK IN SOME WARMER READINGS IN CENTRAL SD IF WE REMAIN MOSTLY SUNNY ALL DAY. MORE UPPER LEVEL SUPPORT MOVES ONTO THE PLAINS WEDNESDAY NIGHT AND HIS SHOULD BE OUR NEXT BEST CHANCE FOR THUNDERSTORMS. PLENTY OF INSTABILITY WITH MARGINAL SHEAR. THURSDAY INTO THURSDAY NIGHT A TOUGH CALL AS LOCATION OF ANY BOUNDARIES DIFFICULT TO FORECAST. SHOULD BE SOME UPPER LEVEL SUPPORT SO WILL KEEP A CHANCE IN FOR MAINLY AFTERNOON AND OVERNIGHT THUNDERSTORMS. MAYBE A LITTLE WARMER ON THURSDAY WITH HIGHS MAINLY IN THE 90S. IN THE LATTER PERIODS(FRI-MON)...LOOKS LIKE THE AREA WILL BE ON THE NORTHERN FRINGES OF AN UPPER LEVEL RIDGE...SO MAINLY DRY BUT CANNOT RULE OUT SOME OVERNIGHT CONVECTION OVER MAINLY NORTHERN PARTS OF THE CWA. MODELS HAVE BEEN FLOPPING AROUND ON THIS PATTERN AND THE STRENGTH OF THE UPPER LEVEL RIDGE...SO FOR NOW WILL ONLY INCLUDE POPS IN THE NORTH SATURDAY NIGHT INTO SUNDAY WHERE THE BEST POTENTIAL APPEARS TO BE. AND AGAIN...WITH NO DEFINITIVE SOLUTIONS WILL STICK SOMEWHAT CLOSE TO GUIDANCE BUT GO JUST A LITTLE ABOVE WITH POTENTIAL FOR RELATIVELY STRONG UPPER LEVEL RIDGING. && .AVIATION... MVFR CEILING WILL PERSIST INTO THE EVENING OVER SW MN AND SE SD...WHILE STRATUS WILL BREAK UP INTO THE JAMES VALLEY AND POINTS WWRD. THERE IS A CHANCE FOR THUNDERSTORMS THIS EVENING AND THROUGH THE OVERNIGHT HOURS...AS A COLD FRONT PUSHES INTO THE AREA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && LIEBEL/08
Hazardous weather outlook, Jul 28, 10:40 AM CDT, 10 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1040 AM CDT MON JUL 28 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-291200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1040 AM CDT MON JUL 28 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... THUNDERSTORMS ARE POSSIBLE BY EARLY THIS EVENING IN SOUTH CENTRAL SOUTH DAKOTA. SHOULD STORMS DEVELOP...THEY WILL EXPAND IN COVERAGE AND MOVE EAST THROUGH THE NIGHT...REACHING NORTHWEST IOWA AND SOUTHWEST MINNESOTA AFTER MIDNIGHT. THIS EVENING...THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL UP TO HALF DOLLARS AND WIND GUSTS TO 70 MPH. AS THE STORMS MOVE INTO SOUTHWEST MINNESOTA AND NORTHWEST IOWA...THEY WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. IN NORTHWEST IOWA...THERE WILL ALSO BE A THREAT OF WIND GUSTS TO 60 MPH AFTER MIDNIGHT. FLOODING... LOCALLY HEAVY RAIN IS POSSIBLE WITH SOME THUNDERSTORMS TONIGHT. THESE STORMS MAY PRODUCE RAINFALL IN EXCESS OF 2 INCHES PER HOUR. THIS WILL BRING A CHANCE OF FLASH FLOODING...ESPECIALLY IN AREAS WITH POOR DRAINAGE AND IN URBAN AREAS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE WILL BE A CHANCE OF THUNDERSTORMS IN THE MISSOURI VALLEY AND INTO NORTHWEST IOWA ON TUESDAY AFTERNOON. THESE STORMS ARE NOT EXPECTED TO BE SEVERE BUT MAY PRODUCE UP TO ONE HALF INCH HAIL. THUNDERSTORMS WILL AGAIN BE POSSIBLE WEDNESDAY EVENING AND NIGHT. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK. LIEBL
In the hours before
Local storm report, Jul 28, 7:46 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
746 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 S HERRICK 43.04N 99.19W
07/28/2008 E1.00 INCH GREGORY SD PUBLIC
&&
KELocal storm report, Jul 28, 8:17 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
817 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM TSTM WND GST 2 SW BONESTEEL 43.06N 98.97W
07/28/2008 E60 MPH GREGORY SD PUBLIC
UP TO 60 MPH WINDS
&&
KELocal storm report, Jul 28, 8:40 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
840 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0837 PM HAIL 2 N PLATTE 43.42N 98.84W
07/28/2008 E1.00 INCH CHARLES MIX SD TRAINED SPOTTER
ON HIGHWAY 45
&&
KELocal storm report, Jul 28, 9:06 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
906 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM TSTM WND DMG 3 NW DIXON 43.41N 99.52W
07/28/2008 GREGORY SD LAW ENFORCEMENT
STRONG WINDS OR POSSIBLE TORNADO DESTROYED FARM BUILDING
AND MOVED WRECKAGE ACROSS ROADWAY. ALSO A FEW POWER LINES
DOWN
&&
KELocal storm report, Jul 28, 9:09 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
909 PM CDT MON JUL 28 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM TSTM WND GST 13 W CORSICA 43.42N 98.66W
07/28/2008 E60 MPH DOUGLAS SD TRAINED SPOTTER
GUSTS UP TO 60 MPH
&&
KEThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:26 PM CDT | Severe Thunderstorm Warning | FSD | Gregory | 49 min |
| Jul 28, 7:55 PM CDT | Tornado Warning | FSD | Gregory | 50 min |
| Jul 28, 8:09 PM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Gregory | 66 min |
| Jul 28, 8:24 PM CDT | Tornado Warning | FSD | Brule, Charles Mix | 34 min |
| Jul 28, 8:45 PM CDT | Severe Thunderstorm Warning | FSD | Aurora, Charles Mix, Douglas | 45 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | FSD | Brule | 33 min |
| Jul 28, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Beadle, Jerauld | 46 min |
| Jul 28, 9:47 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 43 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.